Kansas, 2021

Hail in Kansas, October 23, 2021

October 23, 2021 · NWS TOP · 1 event in 1 county or zone

One report of nickel sized hail occurred with storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One report of nickel sized hail occurred with storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 23, 5:08 PM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Oct 23, 5:08 PM CST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
608 PM CDT Sat Oct 23 2021

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Sat Oct 23 2021

Forecast focus remains on convective evolution overnight then on
timing of the front and associated convection Sunday.

Overall the model guidance in the short term appears to be in
general agreement on forcing and evolution of storms tonight.
Expect 925-850mb thetae advection to intensify along with
isentropic lift as the LLJ intensifies after 00z. Expect an axis
of elevated t-storms to develop along and north of I-70 moving
northeast through 6z. MUCAPE AOA 2000 j/kg along with effective
shear of 40-45kts will be sufficient to support organized storms
with the primary hazard being large hail tonight. There is an
outside scenario of near sfc based storms developing near ICT
tracking northeast this evening however it still appears that the
boundary layer in the CWA will remain stable but something to
monitor this evening.

Models suggest that the strongest isentropic lift/thetae
advection will shift north toward NE/KS border into northwest MO
after 6z with additional elevated storms expected within the axis
of the LLJ possible through 12z as what appears to be a subtle mid
level wave moves across the area so will keep t-storm chcs
ongoing overnight.

The upper wave will move across the state on Sunday morning
forcing the sfc low to the northeast through our area. Model
consensus on timing of the front suggest it will reach highway 75
around 18Z then out of the area by 20-21Z. Expect that convection
will just be developing along the front as it moves across the far
eastern counties and it will be a close call for severe risk
however at the moment it still appears that the front may exit the
CWA before storms mature.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CDT Sat Oct 23 2021

The next wave will approach the area Tues-Weds with some timing
and evolution discrepancies still noted between the ECMWF and GFS
so the exact severe risk remains in question for northeast Kansas
Tues/Tues night. The ECMWF suggests a much slower evolution with a
cutoff low across OK through Thurs while the GFS is more
progressive. Either way there appears to be some severe weather
risk later Tues with rain chances then lingering into mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM CDT Sat Oct 23 2021

MVFR to IFR cigs are expected through 07Z, then a mix of mvfr to
vfr cigs thereafter. TSRA looks to be possible at the terminals
around or after 02Z, then tsra lift northward away from terminals
after 05Z. LLWS develops aloft by 05Z and lasts through 14Z. Winds
shift to the west and increase to around 15kts with gusts to 25kts with
frontal passage around 18Z at MHK and 20Z at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...53
Hazardous weather outlook, Oct 23, 1:49 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
249 PM CDT Sat Oct 23 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-242000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Sat Oct 23 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected to develop after sunset tonight mainly
north of interstate 70. Some of the storms will be capable of
producing large hail. Locally heavy rains will also occur with
these thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A frontal boundary is expected to move west to east across the
area Sunday. This boundary could spark additional thunderstorms
in the early to middle afternoon over far northeast and far east
central Kansas, some of which could become severe mainly along and
east of highway 75.

Additional storms are possible Wednesday into Thursday as another
system moves across the state.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 23, 9:59 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1059 PM CDT Sat Oct 23 2021

KSZ009-021-022-240430-
Clay-Riley-Washington-
1059 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of northwestern Riley,
southeastern Washington and northeastern Clay Counties through 1130
PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Morganville, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morganville and Barnes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3953 9681 3940 9718 3955 9730 3977 9681
TIME...MOT...LOC 0356Z 240DEG 35KT 3950 9712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BD
Special weather statement, Oct 23, 10:26 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
1126 PM CDT Sat Oct 23 2021

KSZ022-023-038-240500-
Wabaunsee-Pottawatomie-Riley-
1126 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of southeastern Riley,
northwestern Wabaunsee and southeastern Pottawatomie Counties through
MIDNIGHT CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of St. George, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wamego, St. George, Belvue and Louisville.

This includes Interstate 70 between mile markers 317 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 9648 3913 9656 3937 9627 3923 9610
TIME...MOT...LOC 0426Z 233DEG 34KT 3912 9649

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 23, 10:34 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
1134 PM CDT Sat Oct 23 2021

KSZ008-009-020-240500-
Republic-Cloud-Washington-
1134 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of southeastern
Republic, west central Washington and northeastern Cloud Counties
through MIDNIGHT CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agenda, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morrowville, Haddam and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3959 9742 3964 9751 3993 9731 3983 9710
TIME...MOT...LOC 0434Z 218DEG 31KT 3966 9743

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 23, 10:59 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT Sat Oct 23 2021

KSZ023-024-240530-
Pottawatomie-Jackson-
1159 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of east central
Pottawatomie and northern Jackson Counties through 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holton, Emmett and Circleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3944 9566 3926 9613 3934 9620 3957 9589
      3957 9580
TIME...MOT...LOC 0459Z 235DEG 37KT 3934 9611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 23, 11:28 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
1228 AM CDT Sun Oct 24 2021

KSZ024-240600-
Jackson-
1228 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central Jackson
County through 100 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Potawatomi Reservation, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holton, Whiting, Denison, Circleville, Netawaka and Potawatomi
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3957 9556 3957 9557 3942 9557 3942 9559
      3941 9559 3930 9589 3938 9599 3953 9585
      3965 9563 3965 9556
TIME...MOT...LOC 0528Z 238DEG 30KT 3937 9588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese
Special weather statement, Oct 23, 11:30 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1230 AM CDT Sun Oct 24 2021

KSZ010-240545-
Marshall-
1230 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northeastern
Marshall County through 1245 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Summerfield, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas.

&&

LAT...LON 3999 9624 3988 9642 3995 9657 4000 9652
      4000 9624
TIME...MOT...LOC 0529Z 227DEG 31KT 3995 9644

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese

The radar

The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
October 23, 11:54 PM CST to 11:55 PM CST
Where
Jackson County, 0.87 mi SE of Holton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.460, -95.740

Report of hail slightly less than 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989177.